EMAIL THIS PAGE TO A FRIEND

Clinical toxicology (Philadelphia, Pa.)

Visual loss caused by acute cyanide poisoning: a case report.


PMID 21370951

Abstract

Cyanide is considered one of the most lethal poisons, reports on visual changes after acute cyanide poisoning are rare due to a low rate of survival of those having committed suicides. A 30-year-old man developed visual loss in both eyes after inhaling sodium cyanide gas, but nothing abnormal was found in slit lamp microscope and indirect ophthalmoscope examinations 5 months later. In pattern visual evoked potential, the amplitude of P100 wave was apparently decreased. Humphrey perimetry examination and AccuMap multifocal visual evoked potentials objective perimetry showed severe defects of the central visual field. Magnetic resonance imaging revealed abnormal signal changes in bilateral putamen. Results of other examinations, including Farnsworth dichotomous color vision test, optical coherence tomography, retinal nerve fiber layer examination and flash electroretinography, were normal. Although magnetic resonance imaging showed no changes in the signal of the visual pathway, clinical features and our test results suggest a possible lesion in the posterior visual pathway.

Related Materials